Editorials

Use of melanotan I and II in the general population

BMJ 2009; 338 doi: http://dx.doi.org/10.1136/bmj.b566 (Published 18 February 2009) Cite this as: BMJ 2009;338:b566
  1. Michael Evans-Brown, researcher in performance enhancing drugs1,
  2. Rob T Dawson, responsible medical officer 2,
  3. Martin Chandler, interagency drug misuse database manager1,
  4. Jim McVeigh, reader in substance use epidemiology1
  1. 1Centre for Public Health, Faculty of Health and Applied Social Sciences, Liverpool John Moores University, Liverpool L3 2AY
  2. 2Drugs in Sport Clinic and Users’ Support, Rowlands Gill, Tyne and Wear NE39 1DU
  1. m.j.evans-brown{at}ljmu.ac.uk

    Is unlicensed, unregulated, and potentially harmful

    In 2002 the media reported that the demand for synthetic melanocortin analogues melanotan I and melanotan II (melanotans) was likely to increase in the general population.1 This was mainly because of their ability to tan the skin, and—in the case of melanotan II—induce penile erections and increase sexual desire.2 In 2008, several workers at needle and syringe programmes in the United Kingdom contacted the substance use team at the Centre for Public Health, Liverpool, for information on “melanotan” after their clients reported injecting these drugs. Over the next year around 30 needle and syringe programmes in England and Wales and several drug workers and drug and alcohol action team commissioners have sought our advice in relation to the use of these drugs within the general population.

    The prevalence of the use of these drugs is unknown. Even though the drugs are unlicensed they are easily available through online shops (including, until recently, eBay.co.uk) and are also sold and administered in tanning salons, beauty parlours, and hairdressers (personal communication …

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe